MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X25 ENHANCED (DOUBLE PACKAGING); SCREWS FOR INTERVERTEBRAL FUSION

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X25 ENHANCED (DOUBLE PACKAGING); SCREWS FOR INTERVERTEBRAL FUSION
Catalog Number 03.30.131
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The sales representative mentioned that the surgeon tried to implant the screw in a wrong angle and applied a lot of force.He mentioned to the surgeon that the angle of the screw trajectory must be wrong and that he should have tried it with a different trajectory.However, the surgeon was not willing to listen to him and proceeded like he wanted.On (b)(6) 2017 the supplier of the alif screwdriver straight limited torque, involved in this complaint, was informed about the event.On 06 november 2017, the supplier replied as follows: our engineering department did some calculations about material resistance on this axis and the result was: the design of this part could not assure the lifetime of this instrument.Some characteristics on this axis increase the risk of breaking.- the step between two diameters (5.975 and 4.60) create a big stress concentration.(increase by 3 time comparing to a smooth axis).- the radius at the bottom of the groove (r0.10) is really small and increase the stress concentration.On 10 november 2017 the medical affairs performed a clinical evaluation and commented as follows: the origin of this complaint is not clinical.According to report, an angle of work/positioning of the screws inappropriate for the chosen device was used.This condition is compatible with the reported problem.It cannot be judged from the images delivered.We cannot determine if the inconvenience was due to a faulty device.Batch reviews performed on 20 november 2017.Lot 1621559: (b)(4) items manufactured and released on 11 may 2017.Expiration date: 2022-04-25.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Mectalif anterior stand-alone screw diam.5x30 enhanced, code 03.30.112, lot.1621043 (b)(4) items manufactured and released on 15 may 2017.Expiration date: 2022-03-26.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Mectalif anterior stand-alone screw diam.5x30 enhanced (double packaging), code 03.30.132, lot.1621045 (b)(4) items manufactured and released on 30 may 2017.Expiration date: 2022-03-26.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold and 2 similar events have been already reported on this lot.Mectalif anterior stand-alone screw diam.5x35 enhanced (double packaging), code 03.30.133, lot.1621048 (b)(4) items manufactured and released on 18 may 2017.Expiration date: 2022-04-03.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Alif screwdriver straight limited torque, code 03.30.10.1330, lot.1655008 (b)(4) item manufactured and released on 27 february 2017.No anomalies found related to the problem.Alif screwdriver straight, code 03.30.10.1340, lot.1651108 (b)(4) items manufactured and released on 26 july 2016.No anomalies found related to the problem.To date, no similar events have been reported on items of the same lot.
 
Event or Problem Description
During a fusion of l4-s1 the surgeon used a straight driver to put in the first 2 screws at s1.The screws went in with no issue.While putting 1st screw into l5 the angle the surgeon was working at was not ideal.The surgeon tried putting in the screws and applied a lot of force.Several screws stripped.On his final attempt at another screw the straight driver broke into 3 pieces.No fragments fell into the patient.The surgeon used a torque driver to put in another screw.The driver snapped in half and the screw stripped.Then the surgeon used another company's plate overtop the interbody.Two medacta screws and another company's plate held the interbody in place at l5-s1.The surgeon fused l4-l5 with a straight driver and 4 screws.No issued at l4-l5.The surgery was delayed approximately 90 minutes.The surgery was completed successfully.
 
Additional Manufacturer Narrative
The instrument analyzed in the visual inspection are: reference 03.30.10.1330, lot 1655008.Reference 03.30.10.1340, lot 1651108.The reference 03.30.10.1330, lot 1655008, was broken in three pieces, one of the pieces is missing.The reference 03.30.10.1340, lot 1651108, was broken in two pieces.The root cause of the breakage is due to an extreme lateral bending.Visual inspection performed on december the 18th, 2017.

Brand Name
MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X25 ENHANCED (DOUBLE PACKAGING)
Common Device Name
SCREWS FOR INTERVERTEBRAL FUSION
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key7052720
Report Number3005180920-2017-00685
Device Sequence Number1574882
Product Code OVD
UDI-Device Identifier07630030875410
UDI-Public07630030875410
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160605
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2022
Device Catalogue Number03.30.131
Device Lot Number1621559
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/23/2017
Supplement Date Received by Manufacturer10/23/2017
Initial Report FDA Received Date11/22/2017
Supplement Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR